Vitb12 linked to acne

Hi all, hopefully I'll be able to keep this short. Was referred to have vit b12 shots everyday for 6 days by my gastroenterologist. Finished my last shot about 10 days ago but I've had a horrendous flare up of acne around my chin, cheeks, jawline and forehead. Was previously on acne lotions but they've had no effect. Also I've been extremely tired, more than before. Went gp for my blood results on Friday and my vit b12 levels were toxic as they were over 2000 and the max limit is around 700. Has anyone had a similar experience and/or can recommend what I can do to my skin. Thanks in advance x

11 Replies

oldestnewest
  • The good news is that this seems to be just temporary...

    healthunlocked.com/pasoc/po...

  • Vitamin 12 is never toxic . Theres plenty of scientific evidence in this .

  • 2000 is the level beyond which the particular machine/method used is unable to take an accurate reading.

    700 is the top of the range that most people would normally be in. After your injection the level in your blood is going to be much higher than this and will gradually get lower with time (mainly because excess B12 is removed by the kidneys - 50% is removed in the first 24-48 hours.

    A shot is 1/5000 the amount used when treating cyanide poisoning. hydroxocobalamin is used because of its relative safety and lack of toxicity. The concern with this treatment is around the fact that it involves injecting a lot of fluid intravenously which can lead to hypotension.

    If your GP is telling you that this is a toxic level they are very, very wrong.

    The most common reason B12 causes acne is that micro-organisms that live on your skin react to the excess B12 by excreting some toxins that the skin reacts to - you might actually get more help from a pharmacist than from your GP. Unfortunately if you have a history of acne then its more likely to be something that you find recurs each time you have an injection but tends to quieten down.

  • Wow thank you for that! Just hoping this clears up soon x

  • Hi, Ive been having monthly injections for just over a year now and like you had acne type spots, with lumps forming around some of them like weals. They basically disappeared over winter, sometimes returning prior to an injection, but the have discovered the main trigger for me now is sunlight. I cant leave the house without a hat!:) Havent experimented with suncreams yet. Noticed from Feb onwards, could feel the sun burning my skin after literally seconds and within hours would get white headed spots which often turned into lumpy larger spots. Have got some at mo as injection due tomorrow and also got a little sun on face by accident!

    have you noticed the sun worsens yours? My levels were 5000 last time I checked and still feel I need more, so personally I wouldn't worry about toxicity! Hope you soon see some improvement...take care x

  • Hi thanks for the response. Yeah I went on holiday like 2 days after the course and my skin broke out terribly. Been using my acne creams but my face has been stinging so taking a break from it. Did they make you feel tired by any chance..just that I feel so fatigued and keep napping throughout the day x

  • hi, it sounds like the sunlight/uv could be a trigger or at least worsening the acne for you too, presuming you went somewhere hot on your hols! I'm wary of using suns creams on my face as my skin is a bit tempremental and also have a latex allergy which can cross react with some ingredients, so am reliant on sunhats at the mo! Just when I thought I'd finally left spots behind at the age of early 40s discover this!:) I'm sure and hope yours will improve once you are topped up with enough b12. I've read other members on here flare up initially when they start, then in time when they've an injection due.

    Were you already feeling tired prior to the injections? I'm guessing so! I know its been one of my major symptoms and I felt a dragging tiredness on top of it during the loading dose and after each injection. It seems to take a few days now to shift, sometimes I have a while of feeling a bit hyper next, or alternatively very low then it settles and I feel more of the benefits. I'm still, like many on here a work in progress and am overcoming low iron, vit, bottom range folate which are also contributors to tiredness, have you had all of these checked? Have you also had your thyroid tested? It could well be that you've not had anywhere near enough b12 yet and your body certainly hasn't had time to heal, but its essential to get all of these things checked out to know your levels.

    When is your next injection due?

    Hoping you soon see some improvement...x

  • Ah this is so interesting. I had noticed that when I've spent more time outside I'm getting more acne like spots on my forehead (only since having PA), which seemed weird as I thought fresh air is usually good for the skin, but it is most probably skin reacting to the sun for me too. I'm quite dark skinned so I've never had to really do anything about going out in the sun (certainly in this country anyway!) before - I don't sunbathe but like doing outside sports/walking the dog etc. I might have to invest in a range of hats. I wonder what the mechanism behind this is.

  • Are you taking niacin (vitamin b3) supplments? Too much can cause flushing and, possibly, sun sensitivity.

  • No, I take no other supplements

  • Probably not that then.

You may also like...